Drug use is more than harmful; it is deadly. Every day in the United States, people die because of drugs. Each day, someone exhibits the signs of an overdose and are subject to the dangerous effects of substance use. Opioid overdoses account for over 60% of all drug overdoses in this country. Thousands and thousands of people have become victims of a drug overdose in the past few years. Although not every overdose hs lead to death, many of them have resulted in fatalities. Sadly, families all over the States have felt the impact of substance use overdose. There are countless individuals who have had to overcome the pain and sadness that come as a result of the overdose-caused death of a loved one. And, unfortunately, more families will feel these unpleasant and difficult effects as time progresses unless something is done to stop the drug use epidemic from spreading.

It’s difficult to think about but the truth is that a drug overdose could happen to anyone. Victims of the opiate addiction epidemic can be your family members. Your friends, neighbors, and co-workers could suffer from an overdose. Substance abuse is a disease that does not discriminate and no one is immune to it. Whether a person uses illicit drugs or prescribed medications, overdose remains a possibility. In the face of the rising rates of opiate-related fatalities, it’s important to know what to do in the event of a drug problem. One of the ways in which you can help is to recognize the signs of an overdose on opiates. By knowing what to look for, you may be able to save someone’s life. And, by helping the individual to get treatment for opiate dependence, you can help to place them on the path to a much better and healthier way of life.

What Exactly is a Drug Overdose?

How to Identify Signs of an Overdose on OpiatesWhen you hear the term “overdose”, what comes to your mind. Many people think of an individual using an excessive amount of drugs. They imagine an individual swallowing several pills. But, overdoses are not necessarily situations in which a person intentionally or knowingly uses too much of a substance. Though it is true that some cases of overdose are results of intentional drug overuse, many overdose cases happen accidentally. But what exactly does it mean to have a drug overdose? Well, an overdose is the overuse of a drug. We mentioned that some overdose cases are intentional. Sadly, many people intend or hope to harm themselves or face death by using too much of a drug. So, if your loved one uses opioid medication and has expressed any suicidal thoughts, it’s important to watch for signs of an overdose in his or her life.

It is critical to understand is the fact that everyone is different. Each of our bodies has a unique response to drugs and alcohol. It’s important to remember this because many individuals can show signs of an overdose after taking what seems to be a “small” dose. An overdose is not defined by a set amount of a substance. Instead, it’s defined by the individual’s response to the dose. Some people are more sensitive to certain substances than others. So, if an individual uses just a small amount of a drug more than what has been prescribed or recommended, he or she could suffer from an overdose.

What’s Causing High Overdose Rates?

There’s no question about the fact that overdose rates are steadily rising every year. And most of it is due to opiate use and abuse. Opiates, including legal prescription drugs like oxycodone and illicit street drugs like heroin, are being used by more and more people every year. These drugs have a high potential for abuse and addiction and can also cause a fatal overdose. Many people feel that overdoses usually happen in the lives of people who have been using and abusing a substance for a long time. They think that overdose is the result of using too much too often. But, believe it or not, the danger of fatality is present even during first-time use. Many overdose cases have involved people who were using a drug for the first time. Opiate use has become a major problem in almost every area of the United States:

  • The number of prescription opiates dispensed between 1999 and 2014 quadrupled (CDC).
  • The rate of prescription opiate overdoses quadrupled between 1999 and 2014 (CDC).
  • Opioid use killed more than 33,000 people in the United States in 2015 (CDC).
  • Heroin use killed more people than gun violence did in 2015 (The Washington Post).
  • Rates of heroin use among young people between the ages of 18 and 25 have steadily risen over the past decade (CDC).

As the number of people using legal and illegal opiates rises, it’s vital for people to be able to recognize the signs of an overdose. When someone overdoses on opiates, immediate medical help can mean the difference between life and death. So it is vital to know when to call 911 and get medical professionals on the scene right away.

Common Signs of an Overdose on Opiates

If you know someone who uses opiates, whether recreationally or medically, it’s important for you to be able to identify the signs of an overdose. Remember, substance overdose does not just occur in situations where a person is using an illicit drug. Sometimes, people can be in danger of this issue if they’re using opiate medications. While addictive use of these drugs can often end in a fatal overdose, even using these drugs as prescribed can be dangerous because of how powerful they are. So, if your friend or family member is using an opiate as medically prescribed by his or her doctor, it’s important to be aware of the possibility of an overdose. If your loved one is using opioid meds such as OxyContin, Hydrocodone, or Codeine, be sure to watch for any signs that something is wrong. With more education on the matter, you can help to protect your loved ones.How to Identify Signs of an Overdose on Opiates

Some of the common signs of an overdose on opiates to look out for include:

  • Limp body or muscles
  • “Nodding out” or appearing to fall asleep
  • Slurred speech
  • Loss of consciousness
  • Being unresponsive to outside stimuli
  • Awake but unable to speak or respond
  • Slow, shallow, or irregular breathing
  • Stopped breathing
  • Bluish, purple, or grayish skin tone (caused by lack of circulation)
  • Cold, pale, or clammy skin
  • The “death rattle” or choking, gurgling sounds from the throat
  • Repeated vomiting
  • Extreme sleepiness
  • Fingernails and lips turn blue or purple color
  • Slow, irregular pulse or lack of pulse

Someone who exhibits any of these symptoms may be showing signs of an overdose on opiates. If in fact this is the case, the individual’s life likely depends upon quick and appropriate action taken to get them medical attention.

How to Address Signs of an Overdose

How to Identify Signs of an Overdose on OpiatesIf you suspect that someone has overdosed on opiates (or any other drug) getting help can make the difference between life and death or serious, permanent injury. It is essential to call 911 and report any suspected overdose.

It can also help to carry naloxone, an opiate overdose reversal drug. This medication can be administered nasally or by muscular injection and is available without a prescription in many states. Giving someone this drug can reverse the effects of an overdose for enough time for first responders to arrive, but the effects of naloxone don’t last long. Without contacting 911, someone can slip back into an overdose and still die, even after receiving naloxone. The most important action to take if you witness signs of an overdose is to contact emergency services so that the life of the overdose victim can possibly be saved.

Getting Professional Help After an Overdose

For people who use illegal drugs, it can seem risky to call the police or 911 to report an overdose. However, in most states, including California, there exists a “Good Samaritan Law”. This law means that when you call for help to report an overdose, you can’t be arrested or prosecuted for possession of drugs or drug paraphernalia. It’s absolutely important to get emergency assistance if you think someone is showing any signs of an overdose. No matter the circumstances, preventing death from an overdose should be the highest priority in these situations.

The Signs and Symptoms of Wet Brain from Alcohol Abuse

If you have ever suffered an overdose or have seen a friend or family member exhibit signs of an overdose, it might be necessary to seek professional help for a substance abuse problem. If that’s the case, Diablo Valley Drug and Alcohol Services can help- call us today at 925-403-4889.

 

**Originally posted on December 20, 2018. Updated on March 20, 2019.

Click or Call (925) 289-1430